Illinois, 2024Winter Weather in Illinois, December 2, 2024
December 2, 2024 · NWS ILX · 4 events in 4 counties and zones
5 inches. This resulted in slippery roads and numerous vehicle accidents.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 7
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving clipper system moved from west to east across central Illinois during the morning and early afternoon on December 2nd, producing light snow accumulations of a dusting to 1.5 inches. This resulted in slippery roads and numerous vehicle accidents. Most of the accidents were minor, but a few injuries were noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 2, 5:32 AM CST, 3 hours 28 minutes earlier. Its key messages:
- There is a 20-40% chance for a dusting or more of light snow across central and southeast IL this morning into early afternoon. This could result in slick patches on roads for the Monday morning commute.
- A mid week warm up will bring a brief return to seasonably warm conditions Wednesday with highs in the 40s. However, cold and breezy conditions return Wednesday night through Thursday night. There is an 80% chance minimum wind chills Thursday morning will fall somewhere between -10 and 5 degrees north of a Beardstown to Paris line, and between roughly -5 and 12 degrees further south.
Area forecast discussion, Dec 2, 5:32 AM CST, 3 hours 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
532 AM CST Mon Dec 2 2024
.KEY MESSAGES...
- There is a 20-40% chance for a dusting or more of light snow
across central and southeast IL this morning into early
afternoon. This could result in slick patches on roads for the
Monday morning commute.
- A mid week warm up will bring a brief return to seasonably warm
conditions Wednesday with highs in the 40s. However, cold and
breezy conditions return Wednesday night through Thursday night.
There is an 80% chance minimum wind chills Thursday morning
will fall somewhere between -10 and 5 degrees north of a
Beardstown to Paris line, and between roughly -5 and 12 degrees
further south.
&&
.DISCUSSION...
Issued at 136 AM CST Mon Dec 2 2024
Mid-level water vapor shows a region of weakly cyclonic flow
associated with a vort max drifting southeast across Minnesota, with
prolific cloud cover along and ahead of it. Visibilities have
dropped to 1.5 to 3 miles at many ASOS/AWOS reporting light to
locally moderate snow across southwest and central MN and northwest
IA. CAMs suggest this axis of snow will gradually make its way
across central and southeast IL this morning into early afternoon,
with HREF mean time of onset being 8-10am across areas west of the
IL River to noon-2pm east of I-57. Confidence is moderate at best in
any snow reaching the sfc given the dry airmass in place across the
region, but both HREF and NBM have come up in their probabilities
for at least a dusting to around 35-50% along and southwest of a
Kewanee to Tuscola to Lawrenceville line. Given cold temps, anything
that falls is likely to accumulate on elevated road surfaces,
leading to slick patches; so, we'd encourage drivers to give
themselves extra time to travel today, especially for the morning
commute near/west of the IL River.
The sfc high across the Canadian Prairies and Upper MS Valley will
shift east into the area this evening, shutting off the precip and
diminishing mid clouds which will set the stage for a cool night,
especially given the anticipated light/calm winds. Consequently,
forecast lows are in the low to mid teens tomorrow morning. Low
level flow backs to west-southwest tomorrow - strengthening in the
evening into the overnight timeframe - which will slowly advect
warmer air back into the region from the Great Plains. Temps will
top out in the low 30s tomorrow afternoon, but after a quick 4-8
degree drop during the evening they'll begin to climb overnight into
Wednesday morning, shooting into the mid 40s by early Wednesday
afternoon.
The warm advection Wednesday morning continues to show some at least
low potential (10-20% chance) for producing freezing drizzle across
a portion of central IL as a couple models suggest light precip
briefly materializes below the DGZ, developing in a warm nose around
800-850mb and falling into a shallow near/above sfc freezing layer.
In even the most bullish model at this point, the NAM12, 0-1km omega
is quite weak, but its depiction of 0-1.5km RH > 85% and light (T-
0.03") QPF with diminished vis and IFR ceilings does pose some
concern. LREF suggests a 5-15% joint probability for 850mb temps > 0
degC, sfc temps < 33 degF, and 6h precip > 0" during the 3-9am
timeframe Wednesday, so at this point confidence wasn't high
enough to add it to the deterministic forecast, but we'll be
watching model trends in future forecasts to assess whether its
addition to our forecast could become prudent.
After a seasonably warm, albeit breezy (west-southwest winds gusting
30+ mph at times), day Wednesday, a potent trough moving from
Manitoba/Ontario into the Great Lakes will then drag a cold front
into central IL during the late afternoon/evening, with strong cold
advection in its wake. At this point, winds are slated to stay
upwards of 15-20 mph even overnight into Thursday morning when temps
are forecast to fall into the teens, which would result in the
coldest wind chills of the season around the time kids are headed to
the bus stop. In fact, LREF chances for sub 0 wind chills are 40-70%
north of a roughly Beardstown to Paris line (not that it will be
significantly warmer further south) Thursday morning; to put it
another way, LREF's 10th-90th range would suggest an 80% chance
minimum wind chills Thursday morning are somewhere between roughly
negative 10 and 5 degrees north of a Beardstown to Paris line,
and between -5 and 12 degrees further south. After another cold
day Thursday featuring highs in the low 20s, and another cold
albeit less windy night Thursday night into Friday morning, temps
are expected to moderate heading into the upcoming weekend with 40
degF or greater highs possible (40-50% chance) Saturday and
likely (60-70% chance) Sunday. NBM gives a 20-30% chance for some
precip mainly east of I- 55 Friday night/Saturday morning, but
otherwise the upcoming weekend is looking dry with less than a 15%
chance for rain.
Bumgardner
&&
.AVIATION... (For the 12z TAFs through 12z Tuesday Morning)
Issued at 532 AM CST Mon Dec 2 2024
Upstream observations across Iowa early this morning reveal a mix
of MVFR and low VFR ceilings, and mostly MVFR (but isolated IFR)
visibilities with light to moderate snow. This area of snow and
lower clouds will drift into central Illinois over the next
several hours, likely (60-80% chance) resulting in MVFR
conditions with possibly some brief IFR visibilities. The snow
should only last a couple hours at any site, but MVFR ceilings
will last several hours longer with most locations not clearing
out until nearly 6pm/00z. Northwest winds around 7-10 kt late
morning through this afternoon will diminish after dark.
Bumgardner
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 2, 5:10 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
510 AM CST Mon Dec 2 2024
ILZ027>031-036>038-040>057-061>063-066>068-071>073-031115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
510 AM CST Mon Dec 2 2024
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Today and tonight.
Light snow will affect the area today. Accumulations are expected to
be under one half inch, but could cause slick spots on untreated
roads.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wind chills will drop to the single digits above and below zero
Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
25
Winter Weather, Macon
- When
- December 2, 9:00 AM CST to 3:00 PM CST
- Where
- Macon forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Light snow accumulations resulted in slippery roads, and at least 10 vehicle accidents were reported across Decatur. No injuries were reported in Macon County.
Winter Weather, Coles
- When
- December 2, 9:30 AM CST to 3:00 PM CST
- Where
- Coles forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Light snow accumulations resulted in slippery roads, and at least five vehicle accidents were reported across Coles County. One accident resulted in injuries, but a specific number of injuries was not provided.
Winter Weather, Champaign
- When
- December 2, 9:30 AM CST to 3:00 PM CST
- Where
- Champaign forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Light snow accumulations resulted in slippery roads, and at least 25 vehicle accidents were reported across Champaign County. Most of the accidents were minor, but a few resulted in injuries. An exact number of injuries was not provided, but at least three people were transported to the hospital.
Winter Weather, Vermilion
- When
- December 2, 10:00 AM CST to 3:00 PM CST
- Where
- Vermilion forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Light snow accumulations resulted in slippery roads, and at least 13 vehicle accidents were reported across Vermilion County. Most of the accidents were minor, but injuries were reported with at least two of the accidents. An exact number of injuries was not provided.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, December 2, 20242 deaths · $50,000 · 19 events
- Winter Weather in Missouri, December 2, 20241 death · 1 injured · $30,000 · 3 events
- Cold in Wisconsin, December 2, 20241 death · 1 event
- Winter Weather in Indiana, December 2, 2024$700,000 · 1 event
- Winter Weather in Illinois, December 2, 202419 events
- Heavy Snow and Winter Weather in Tennessee, December 2 to 3, 202412 events
- Dense Fog in California, December 2, 20247 events
- Winter Weather in Indiana, December 2, 20246 events
- Winter Weather in North Carolina, December 2 to 3, 20246 events
- Winter Weather in North Carolina, December 2 to 3, 20245 events
- Lake-Effect Snow in Pennsylvania, December 2 to 4, 20243 events
- Winter Storm in Michigan, December 2 to 3, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226194, 1226192, 1226193, 1226195.